GLP-1 and NAION: Earlier Second-Eye Damage, USMLE Review
Photo: Pixabay / newarta

GLP-1 and NAION: Earlier Second-Eye Damage, USMLE Review

Dr. Asiia Vinograd team· October 22, 2026· 7 min read

At the annual meeting of the American Academy of Ophthalmology (AAO), held Oct. 9 to 12 in New Orleans, researchers reported that GLP-1 receptor agonist exposure was associated with earlier involvement of the second eye in patients who already had nonarteritic anterior ischemic optic neuropathy (NAION). This is an association from a conference presentation, and it does not show that these drugs cause the problem. Below we cover what was reported, what the data cannot tell us, and the NAION and GLP-1 concepts that matter for USMLE Step 1 and Step 2 CK.

What happened

Ashley Tin, from the Carle Illinois College of Medicine in Urbana, and colleagues asked whether GLP-1 receptor agonist exposure is associated with earlier sequential NAION. Sequential NAION means the condition develops in the fellow eye after it has already affected the first one.

According to the report, the team compared early events (one to six months) with late events (36 to 60 months). The comparison included 1,440 GLP-1 receptor agonist users and 20,713 nonusers. The analysis was stratified by pre- and post-GLP-1 receptor agonist eras, so the researchers could look at whether the pattern held across time periods.

The main findings:

  • Among users, 69.5% of events occurred within six months, compared with 52% among nonusers.
  • The reported relative risk was 2.63.
  • The findings were consistent across the pre- and post-GLP-1 receptor agonist eras.
  • Users had higher hemoglobin A1c than nonusers.

Tin said in a statement that the team was "not particularly surprised" because the large-database analysis matched the clinical observation that prompted the study. She also said that seeing it reproduced in a very large data set "underscored the need to investigate the association further."

ophthalmologist examining eye with slit lamp

Why it matters

GLP-1 receptor agonists such as semaglutide, liraglutide, and dulaglutide are now widely used for type 2 diabetes and obesity. Any possible ocular signal draws attention because so many people take them. NAION is a leading cause of acute optic neuropathy in older adults. About one in seven to one in four patients may eventually develop it in the second eye, and there is no proven treatment to restore lost vision. Knowing whether a medication class shifts the timing of second-eye involvement could affect counseling and monitoring.

This presentation does not answer that question. It describes a pattern in a database, and the authors themselves call for further investigation. For a student, the practical value is learning how to read such a signal critically and how to connect it to the underlying pathophysiology.

What to know for the USMLE

NAION: classic presentation

  • Sudden, painless, monocular vision loss, often noticed on waking.
  • Typically an altitudinal visual field defect (commonly inferior).
  • Optic disc edema, often hyperemic and sometimes sectoral, with splinter hemorrhages possible.
  • Relative afferent pupillary defect (RAPD) in the affected eye. Disc pallor and atrophy develop weeks later.

Pathogenesis (textbook)

  • NAION is an ischemic injury of the optic nerve head, supplied by the short posterior ciliary arteries. It is not a true embolic or inflammatory process.
  • A crowded, small optic nerve head with a small cup-to-disc ratio (the "disc at risk") is a classic anatomic predisposition.
  • Associated risk factors include hypertension, diabetes, hyperlipidemia, obstructive sleep apnea, and nocturnal hypotension. Phosphodiesterase-5 inhibitors and amiodarone are also associated with it in clinical teaching.

Must-know differential: arteritic AION (giant cell arteritis)

  • Think GCA in patients over 50 with new headache, jaw claudication, scalp tenderness, polymyalgia rheumatica symptoms, fever, or weight loss.
  • Labs show markedly elevated ESR and CRP. The disc is classically pale, "chalky" edematous, and vision loss is usually more severe than in NAION.
  • Diagnosis is by temporal artery biopsy. GCA is an ophthalmologic emergency, because untreated disease can rapidly involve the other eye. Empiric high-dose glucocorticoids are started before biopsy when suspicion is high.
  • Exam questions often hinge on this distinction: NAION has no systemic inflammatory signs and a normal or near-normal ESR, while GCA does.

Other causes of acute vision loss to separate

  • Optic neuritis: younger patient, pain with eye movement, association with multiple sclerosis, often good recovery.
  • Central retinal artery occlusion: painless, with a cherry-red spot and pale retina.
  • Amaurosis fugax: transient, "curtain" monocular loss from carotid emboli.
  • Retinal detachment: flashes, floaters, and a curtain-like defect.

GLP-1 receptor agonists (pharmacology refresher)

  • They mimic incretin: they increase glucose-dependent insulin secretion, suppress glucagon, slow gastric emptying, and promote satiety.
  • Common adverse effects are nausea, vomiting, and diarrhea. Know the links to pancreatitis and gallbladder disease.
  • Boxed warning: risk of thyroid C-cell tumors. They are contraindicated with a personal or family history of medullary thyroid carcinoma or MEN2.
  • Rapid glycemic improvement in diabetes can transiently worsen diabetic retinopathy. Keep this separate from NAION on exams, since the two have different mechanisms and fundus findings.

Study-design concepts this news illustrates

  • Confounding by indication: people receiving a drug differ from those who do not, often in the very factors that raise outcome risk.
  • Association versus causation: an observed link does not establish that the exposure caused the outcome.
diabetes medication injection pen on desk

Limitations

  • Conference presentation. We have only a short summary of the results, not a full published paper with detailed methods. Check for a peer-reviewed publication before treating any of these numbers as settled.
  • Association only. The report does not establish causation. Higher HbA1c among users suggests the groups differed in underlying disease burden, which makes confounding by indication a real concern. Diabetes itself is a recognized NAION risk factor.
  • Unclear metric. The summary reports 69.5% versus 52% of events occurring early, and a relative risk of 2.63. Those two proportions alone do not produce a ratio of 2.63, so the relative risk was presumably calculated in a different way. The available material does not explain how, so the number should be interpreted cautiously until the full methods are available.
  • Narrow question. The analysis addresses the timing of second-eye involvement among patients who already had NAION. It does not tell us whether GLP-1 receptor agonists change the risk of developing a first episode of NAION.
  • Time windows. The comparison used two selected windows (one to six months and 36 to 60 months). Events outside those windows were not part of the reported comparison.
  • Missing details. The source material does not specify which drugs, doses, or durations of exposure were involved, so no drug-specific conclusions can be drawn.

Nothing here is a reason for any individual to change a prescribed medication. Treatment decisions belong in the clinician–patient relationship.

FAQ

Does this study show that GLP-1 drugs cause NAION?

No. The study reports an association, presented at a conference. Among patients who had NAION, those exposed to GLP-1 receptor agonists were more likely to have second-eye involvement early. The researchers themselves say the association needs further investigation.

How do I tell NAION from giant cell arteritis on an exam question?

Look for age, systemic symptoms, and inflammatory markers. Headache, jaw claudication, scalp tenderness, polymyalgia rheumatica symptoms, a very high ESR/CRP, and a pale chalky edematous disc suggest arteritic AION from GCA. This requires urgent glucocorticoids and temporal artery biopsy. NAION is painless and lacks these systemic features, and a crowded "disc at risk" with vascular risk factors points toward it.

What does "sequential NAION" mean?

It means NAION affecting the second eye after the first eye was already involved. In this study, researchers looked at how soon after the first event the second one occurred, comparing users and nonusers of GLP-1 receptor agonists.

Key takeaways

  • An AAO presentation reported that, among patients with NAION, 69.5% of GLP-1 receptor agonist users versus 52% of nonusers had second-eye events within six months, based on 1,440 users and 20,713 nonusers. This is an association and does not prove causation.
  • Higher HbA1c in users, the unexplained relative-risk calculation, and the lack of a full paper mean the result should be treated as a signal for further study, not a conclusion.
  • For USMLE, master NAION as sudden painless monocular vision loss with disc edema and an altitudinal defect, and know how to separate it from arteritic AION (giant cell arteritis), which is an emergency.
Source: Medical Xpress

Prepared by the project team from the source material. Not medical advice.